Upper GI Bleeding (Hematemesis)
What is upper GI bleeding?
Upper GI bleeding is bleeding from the esophagus (the tube that connects the mouth and stomach), the stomach, or the first part of the small intestine after the stomach.
What is the cause?
Common causes of upper GI bleeding are:
- an ulcer in the stomach or upper intestine
- irritation of the stomach or esophagus
- medicines called NSAIDs, such as aspirin, ibuprofen, and naproxen
- liver disease from chronic alcohol use
Sometimes the esophagus bleeds because it is torn after forceful coughing or vomiting.
It is unusual but possible for cancers of the stomach and esophagus to cause large amounts of coughed-up blood or bloody vomit.
What are the symptoms?
Vomiting blood can be a very frightening experience. In mild cases, you may notice small amounts of bright, red blood in your vomit. Or you may see dark brown or black material that looks like coffee grounds. This is blood that has been digested by your stomach. If the bleeding is severe, you may keep vomiting large amounts of bright red blood. If you are having bloody vomit, you need to get medical care right away.
You may have other symptoms, depending on the cause of the bleeding. These symptoms may be:
- heartburn (a burning pain in the lower chest when acids in your stomach flow back into your esophagus)
- stomach pain
- black, tarry bowel movements
Black, tarry stools may mean that you have had bleeding from your stomach or intestines for some time. Blood that passes through the intestines is digested and looks black.
How is it diagnosed?
Your healthcare provider will ask about your personal and family medical history and your symptoms. You will have a physical exam. You may have tests to measure how much blood you have lost and to see if your blood has problems clotting. The tests may also help find why you are having the bleeding. Tests may include:
- blood tests
- a test to look for blood in your bowel movements
- an X-ray exam of your esophagus or stomach (barium X-ray exam)
- an upper endoscopy, which uses a long, flexible tube and tiny camera put into your mouth, down your throat, and into your stomach and small intestine to look for causes of bleeding
How is it treated?
The treatment for upper GI bleeding depends on its cause, your symptoms, your overall health, and any complications you may have. The goals are to stop the bleeding and find and treat the cause of the bleeding.
If the bleeding is mild (occasional or small amount), the treatment will depend on the cause of the bleeding. For example, your healthcare provider may prescribe medicine to:
- Treat irritation of your digestive tract.
- Stop bleeding.
- Treat or prevent an infection.
- Replace iron lost from bleeding.
- Prevent nausea and vomiting.
If the bleeding is severe, you will be treated in the emergency room and hospital. You will have a needle (IV) inserted into a vein in your hand or arm. This will allow for medicine to be given directly into your blood and to give you fluids, if needed. You may also be given oxygen with a small tube placed under your nose or through a mask placed over your face. You may have a tube put through your nose down into your stomach (a nasogastric or NG tube). The tube may be used to give fluids or medicine. Your provider can also use the tube to get samples of stomach fluids to see if the bleeding has stopped.
If you have lost a lot of blood, you may need a blood transfusion.
If you have severe bleeding in your esophagus that cannot be stopped, a special tube with a balloon on the end of it may be inserted into your esophagus. Once in place, the balloon can be filled with air so that it presses on the area of bleeding to stop it.
In rare cases you may need surgery to treat the bleeding.
How can I take care of myself?
- Follow your healthcare provider's instructions carefully. Make sure you take all prescribed medicines and follow any special diets your provider recommends. Keep all follow-up appointments.
- You may need to stop taking medicines, such as aspirin or ibuprofen, that irritate your digestive tract.
- You may need to stop smoking or stop drinking alcohol because nicotine and alcohol irritate the stomach.
- Ask your healthcare provider:
- how and when you will hear your test results
- what activities you should avoid and when you can return to your normal activities
- how to take care of yourself at home
- what symptoms or problems you should watch for and what to do if you have them
- Make sure you know when you should come back for a checkup.
Developed by RelayHealth.
Published by RelayHealth.
© 2012 RelayHealth and/or its affiliates. All rights reserved.